ALEA warns of deadly “Tranq,” Fentanyl mix

Published 4:06 pm Monday, July 31, 2023

Alabama Law Enforcement Agency (ALEA) Senior Trooper Charles May fell ill on May 3 after exposure to fentanyl mixed with xylazine, a powerful sedative also known as “Tranq.” May was administered Narcan and transported to East Alabama Medical Center for treatment but has suffered from health-related issues ever since.

The agency is taking measures to warn and educate the public of the increase in trafficking of the mixture. Xylazine, approved by the U.S. Food and Drug Administration for veterinary use and is available in liquid and powder which can be injected, snorted, smoked, or swallowed and mixed with cocaine, heroin, and fentanyl.

“One of the most alarming issues with the increased use of xylazine and fentanyl is the fact that xylazine is not an opioid,” said ALEA Secretary Hal Taylor. “This means naloxone (Narcan) will not reverse its effects, placing users at a higher risk of suffering a fatal drug poisoning.”

Email newsletter signup

Experts recommend administering Narcan to someone suffering a drug poisoning. Individuals who inject drug mixtures containing xylazine can develop severe wounds including necrosis, which is the rotting of human tissue and can potentially lead to amputation.

Information shared by the Centers for Disease Control (CDC) and the U.S. Drug Enforcement Administration reports 107,735 Americans died from drug poisoning between August 2021 and 2022. Of those deaths, 66% involved synthetic opioid like fentanyl. Chemicals sourced from China by the Sinalos and Jalisco Cartels in Mexico are primarily responsible for the majority of fentanyl trafficked in communities across the country.

Taylor said the issue impacts not only individuals who abuse substances, but also those first responders, like May, who come in contact with users.

“Not only is this affecting citizens across the nation, this rise is also a cause for concern regarding the well-being of our law enforcement and first responders,” Taylor explained. “Just recently, one of our own, ALEA Senior Trooper Charles May, came in contact with an individual who was exposed to fentanyl mixed with xylazine and has suffered health-related issues since the incident occurred. This is why we feel it is imperative to share this information with all of our partners and the public.”

May was assigned to ALEA’s Highway Patrol Division and in the process of transporting a subject to the Macon County Jail when exposed to the deadly mixture. Around 11:36 a.m., the subject became ill and emergency services were called to the scene, where first responders administered Narcan and transported the subject to a local hospital.

May also fell ill from contact with the individual.

A GoFundMe account has been set up by May’s loved ones to assist with medical related expenses. Additional information regarding the widespread threat of fentanyl mixtures can be found at www.dea.gov